Idaho, 2012Flooding in Idaho, April 26 to 28, 2012
April 26 to 28, 2012 · NWS BOI · 2 events in 2 counties and zones
Heavy rainfall caused the Payette River to spill over it's banks in parts of Southwest Idaho on the 26th through the 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall caused the Payette River to spill over it's banks in parts of Southwest Idaho on the 26th through the 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Apr 26, 7:48 PM MST, 12 minutes earlier.
Area forecast discussion, Apr 26, 7:48 PM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
848 PM MDT THU APR 26 2012
.DISCUSSION...MAIN RAIN EVENT HAS ENDED IN OREGON AND MOST OF WRN
IDAHO...STILL GOING IN CENTRAL IDAHO BUT WINDING DOWN THIS EVENING.
ONLY SCATTERED LIGHT RAIN SHOWERS LEFT BEHIND IN OUR CWA AS UPPER
TROUGH COMES IN. RIVERS STILL RISING DUE TO SNOWMELT AND PCPN LAG
BUT THE RISES ARE MATCHING FORECASTS CLOSELY. WE WILL CONTINUE
FLOOD WARNING FOR PAYETTE RIVER AT EMMETT TONIGHT AND FRIDAY AND AT
PAYETTE ON FRIDAY...SEE HYDROLOGY SEGMENT BELOW. WX-WISE...PARTIAL
CLEARING AND COOLER TONIGHT THROUGH FRIDAY NIGHT THEN SLOWLY WARMING
AS UPPER TROUGH MOVES AWAY. WEEKEND SHOULD BE DRY IN SRN AREAS...
ONLY A SLIGHT CHANCE OF RAIN AND MOUNTAIN SNOW SHOWERS IN NRN
AREAS. LATEST GFS AND ECM THREATEN MORE PCPN NEXT TUESDAY...NOT
YET IN OUR FORECASTS UNTIL WE SEE MORE MODEL CONSISTENCY.
&&
.AVIATION...LOCAL MVFR IN THE WEST CENTRAL AND BOISE MTNS TONIGHT AS
RAIN SHOWERS CHANGE TO SNOW. SE OREGON AND LOWER SW IDAHO VALLEYS
ARE VFR OVERNIGHT. TOO MUCH CLOUD COVER AND WIND FOR FOG TONIGHT.
VFR CONDITIONS ON FRIDAY WILL CONTINUE THROUGH THE WEEKEND. WESTERLY
WINDS SURFACE AND ALOFT WITH SPEEDS TO 30 KTS AT 10K FEET MSL. AFTER
SURFACE WINDS DIMINISH THIS EVENING THEY/LL INCREASE AGAIN FRIDAY
AFTERNOON WITH SPEEDS TO 25 KTS IN OPEN VALLEYS.
&&
.HYDROLOGY...THE WEST CENTRAL AND BOISE MOUNTAINS CONTINUE TO BE THE
MAIN AREAS OF CONCERN FOR RUNOFF AND FLOOD POTENTIAL. ALTHOUGH
SNOWMELT RATES HAVE SLOWED DOWN WITH THE COOLER TEMPERATURES...
DIRECT RUNOFF FROM THE RAINFALL ALONE WILL CAUSE ADDITIONAL
SIGNIFICANT RISES ON WATERWAYS. RAIN ON THE SNOWPACK AND WIND WILL
AID IN ADDITIONAL MELTING OF THE SNOW AND ADD TO THE RUNOFF
COMPONENT. IN SUMMARY...LOTS OF RUNOFF STILL TO COME OVER THE NEXT
24 TO 48 HOURS WITH THE LARGER MAINSTEM RIVERS LAGGING IN RESPONSE.
THE PAYETTE RIVER IS NOW EXPECTED TO REACH FLOOD STAGE BEGINNING
TONIGHT AROUND EMMETT...AND LATE FRIDAY AFTERNOON OR EARLY FRIDAY
EVENING AROUND PAYETTE. SMALLER TRIBUTARIES OF THE PAYETTE RIVER
WILL ALSO BE RUNNING VERY HIGH. THE WEISER RIVER HAS NOT SHOWN A BIG
RESPONSE TO THE RAINFALL YET. WE DO EXPECT TO SEE A SHARP RISE ON
THE WEISER LATE TODAY AND TONIGHT BUT DO NOT EXPECT IT TO REACH
FLOOD STAGE. DRIER AND COOLER CONDTIONS FRIDAY...AND NEAR NORMAL
TEMPERATURES SATURDAY AND SUNDAY WILL ALLOW FLOWS ON THE PAYETTE TO
RECEDE BELOW FLOOD LEVELS OVER THE WEEKEND.
LOCAL RUNOFF INTO THE BOISE RIVER FROM PERIODS OF MODERATE TO HEAVY
RAIN MAY CAUSE THE BOISE RIVER AT THE GLENWOOD BRIDGE RIVER GAGE TO
BRIEFLY SPIKE UP TO FLOOD FLOW OF 7000 CFS. HOWEVER...THESE SPIKES
WILL BE SHORT LIVED WITH LITTLE ADDITIONAL IMPACT FROM WHAT WE HAVE
BEEN SEEING ALONG THE BOISE RIVER THE PAST SEVERAL WEEKS.
&&
.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH SATURDAY...BANDS OF HEAVY RAIN
ASSOCIATED WITH A COLD FRONT WILL CONTINUE OVER SOUTHWESTERN IDAHO
THROUGH THE EARLY EVENING HOURS. THE STEADY RAIN HAS ENDED IN
EASTERN OREGON AND BECOME MORE SHOWERY BEHIND THE FRONT. IN
IDAHO...THE THREAT OF FLOODING CONTINUES...ESPECIALLY IN THE PAYETTE
RIVER BASIN WHERE FLOOD WARNINGS REMAIN IN EFFECT. SEE THE HYDROLOGY
DISCUSSION BELOW FOR MORE DETAILS. THE RAIN WILL DIMINISH IN
COVERAGE AND INTENSITY AFTER SUNSET IN SOUTHWEST IDAHO LEAVING
SCATTERED RAIN SHOWERS IN THE VALLEYS AND SNOW SHOWERS IN THE
MOUNTAINS. MUCH COLDER AIR WILL MOVE IN BEHIND THE FRONT LOWERING
SNOW LEVELS IN THE MOUNTAINS TO AROUND 4500 FEET AFTER MIDNIGHT.
BELOW NORMAL TEMPERATURES WILL PREVAIL ACROSS THE AREA ON FRIDAY AND
SATURDAY WITH SHOWERS LINGERING IN THE MOUNTAINS.
LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...MODELS REMAIN IN GOOD
AGREEMENT THROUGH MOST OF THE EXTENDED. EXPECT TEMPERATURES TO BE
NEAR NORMAL SATURDAY NIGHT AND SUNDAY. THERE WILL BE A SLIGHT CHANCE
OF SHOWERS PRIMARILY IN THE CENTRAL MOUNTAINS...AS MOISTURE WRAPS
AROUND AN UPPER LOW OVER MONTANA. ZONAL FLOW RETURNS BY MONDAY...AND
WILL PERSIST THROUGH MID-WEEK. THERE LOOK TO BE EMBEDDED SHORTWAVE
IMPULSES IN THIS FAST UPPER FLOW THAT WILL ALLOW FOR A CHANCE OF
SHOWERS BOTH MONDAY AND TUESDAY. DECREASING CHANCES OF PRECIPITATION
ARE EXPECTED BY WEDNESDAY...AS UPPER HEIGHTS BEGIN TO BUILD IN
RESPONSE TO A LOW DIGGING SOUTH INTO THE GULF OF ALASKA. THIS LOW
MAY PUSH INTO THE AREA LATE IN THE WEEK...HOWEVER UNCERTAINTY IS
HIGH AS MODEL CONSENSUS DEGRADES BY THURSDAY.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&
WEATHER.GOV/BOISE
DISCUSSION...LC
AVIATION.....DG
HYDROLOGY....TL
PREV SHORT TERM...JB
PREV LONG TERM....BB/DD
Hazardous weather outlook, Apr 26, 2:40 PM MST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
340 PM MDT THU APR 26 2012
IDZ011>016-028>030-033-ORZ061>064-272145-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
340 PM MDT THU APR 26 2012 /240 PM PDT THU APR 26 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE REGION...GRADUALLY DECREASING TONIGHT. ADDITIONAL PERIODS OF
MODERATE TO HEAVY RAIN IN THE WEST CENTRAL AND BOISE MOUNTAINS
WILL CONTINUE TO CAUSE RIVERS...CREEKS...AND STREAMS TO SWELL. THE
PAYETTE RIVER FROM AROUND EMMETT...DOWNSTREAM TO PAYETTE IS
EXPECTED TO REACH FLOOD STAGE TONIGHT INTO SATURDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
RIVERS...CREEKS...AND STREAMS WILL CONTINUE TO RUN HIGH FRIDAY
AND SATURDAY. THE PAYETTE RIVER IS EXPECTED TO BE AT FLOOD LEVEL
FRIDAY AND SATURDAY FROM EMMETT TO PAYETTE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...REPORTS OF
FLOODING WOULD BE APPRECIATED.
In the hours before
Special weather statement, Apr 26, 4:11 PM MST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
511 PM MDT THU APR 26 2012
IDZ012>014-270000-
ADA ID-CANYON ID-PAYETTE ID-BOISE ID-OWYHEE ID-ELMORE ID-GEM ID-
511 PM MDT THU APR 26 2012
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
ADA COUNTY IN SOUTHWEST IDAHO...
EASTERN CANYON COUNTY IN SOUTHWEST IDAHO...
WEST CENTRAL ELMORE COUNTY IN SOUTHWEST IDAHO...
SOUTHWESTERN GEM COUNTY IN SOUTHWEST IDAHO...
NORTH CENTRAL OWYHEE COUNTY IN SOUTHWEST IDAHO...
SOUTH CENTRAL PAYETTE COUNTY IN SOUTHWEST IDAHO...
AND SOUTHWESTERN BOISE COUNTY IN WEST CENTRAL IDAHO...
UNTIL 600 PM MDT.
AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MIDDLETON TO SWAN
FALLS...AND MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND POSSIBLY SMALL HAIL.
THE THUNDERSTORMS WILL BE NEAR...
NAMPA AROUND 510 PM MDT...
INITIAL POINT...STAR AND KUNA AROUND 515 PM MDT...
FIREBIRD SPEEDWAY AND MERIDIAN AROUND 520 PM MDT...
EAGLE AROUND 525 PM MDT...
GARDEN CITY AND BOISE AROUND 530 PM MDT...
BLACKS CREEK RESERVOIR AND HIDDEN SPRINGS AROUND 535 PM MDT.
LAT...LON 4396 11592 4335 11574 4323 11655 4383 11673
TIME...MOT...LOC 2310Z 258DEG 31KT 4376 11657 4326 11638
DG
Flood, Gem
- When
- April 26, 8:00 PM MST to April 28, 1:00 AM MST
- Where
- Gem County, 1.17 mi WNW of Plaza to 1.36 mi WSW of Emmett Lanham Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- NWS Employee
- Coordinates
- 43.925, -116.442
A National Weather Service employee surveyed the Payette River near Emmett and observed the river was out of bank and flooding areas on the north side of the city.
Flood, Payette
- When
- April 27, 6:00 PM MST to April 28, 12:00 PM MST
- Where
- Payette County, 1.52 mi WNW of Payette to 1.6 mi N of Buckingham
- Cause
- Heavy Rain / Snow Melt
- Reported by
- NWS Employee
- Coordinates
- 44.088, -116.958
A National Weather Service employee surveyed the Payette River near Payette and observed the river was out of bank and flooding fields and homes along State Highway 52.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, April 26, 20121 injured · $400,000 · EF2 · 6 events
- Tornado and Hail in Tennessee, April 26, 20127 injured · $127,000 · EF0 · 49 events
- Hail and Damaging Winds in Texas, April 26, 2012$81,000 · 1.5 in hail · 20 events
- High Wind in New Mexico, April 26 to 27, 2012$70,000 · 66 kt wind · 16 events
- Flash Flood and Hail in Kentucky, April 26, 2012$55,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Tennessee, April 26, 2012$51,000 · 1 in hail · 13 events
- Hail and Damaging Winds in North Carolina, April 26, 20121 injured · $30,000 · 55 kt wind · 14 events
- Flash Flooding and Hail in West Virginia, April 26, 2012$50,000 · 1.5 in hail · 7 events
- Strong Wind in California, April 26, 2012$55,000 · 2 events
- Flash Flood and Hail in North Carolina, April 26, 2012$20,000 · 1.75 in hail · 20 events
- Flash Flood and Hail in West Virginia, April 26, 2012$27,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Kentucky, April 26, 2012$30,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380155, 380163.